Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 213, NWS Cleveland, OH

July 28, 2011Erie County, Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 28, 2011, 4:27 PM EDT for Erie County, Huron County, Ohio. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2011, 4:27 PM EDT (20:27 UTC)
Expired
Jul 28, 2011, 4:55 PM EDT
In force
28 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Erie County, OH, Huron County, OH

The radar

The Cleveland radar (KCLE), 60 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:30 PM EDTTSTM WND DMG2 Nw Norwalk, OHSEVERAL TREES AND LARGE LIMBS DOWN ON SCHAEFER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:03 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS51 KCLE 282027
SVRCLE
OHC043-077-282115-
/O.NEW.KCLE.SV.W.0213.110728T2027Z-110728T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
427 PM EDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ERIE COUNTY IN NORTH CENTRAL OHIO
  NORTHEASTERN HURON COUNTY IN NORTH CENTRAL OHIO

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILAN...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAKEMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4138 8269 4138 8235 4114 8234 4120 8271
TIME...MOT...LOC 2027Z 275DEG 20KT 4128 8258

$$

LAPLANTE
2 follow-up statements
714 
WWUS51 KCLE 282045
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
445 PM EDT THU JUL 28 2011

OHC043-077-282115-
/O.CON.KCLE.SV.W.0213.000000T0000Z-110728T2115Z/
HURON OH-ERIE OH-
445 PM EDT THU JUL 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN ERIE AND NORTHEASTERN HURON COUNTIES IN NORTH
CENTRAL OHIO...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WAKEMAN...OR 11 MILES EAST OF NORWALK...MOVING EAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WAKEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
THURSDAY EVENING FOR NORTHERN OHIO.

&&

LAT...LON 4138 8269 4138 8235 4114 8234 4120 8271
TIME...MOT...LOC 2045Z 273DEG 28KT 4128 8238

$$

MITCHELL
404 
WWUS51 KCLE 282055
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
455 PM EDT THU JUL 28 2011

OHC043-077-282105-
/O.CAN.KCLE.SV.W.0213.000000T0000Z-110728T2115Z/
HURON OH-ERIE OH-
455 PM EDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE AND
NORTHEASTERN HURON COUNTIES IN NORTH CENTRAL OHIO IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE ACROSS 
NORTHERN HURON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
THURSDAY EVENING FOR NORTHERN OHIO.

LAT...LON 4138 8269 4138 8235 4114 8234 4120 8271
TIME...MOT...LOC 2055Z 273DEG 28KT 4127 8228

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:55 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 28, 3:55 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT THU JUL 28 2011

.SYNOPSIS...

A VERY WARM AND HUMID AIR MASS OVER THE REGION WILL COOL SLIGHTLY
AND BECOME JUST A BIT LESS HUMID AS A DIFFUSE FRONT CROSSES THE
REGION FRIDAY EVENING.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

CONVECTION HAS DEVELOPED ACROSS NORTHWEST OHIO IS THE AREA WHERE
DEWPOINTS HAVE REACHED THE MID TO UPPER 70S WITH MIXED LAYER CAPES
REACHING ABOUT 2000 J/KG WITH LITTLE OR NO CAP. WESTERLY FLOW WILL
ADVECT THIS ACTIVITY EAST THIS EVENING ACROSS THE NORTHERN OHIO.
SHORT TERM MODEL GUIDANCE WAS NOT USEFUL IN SHOWING THE CURRENT
CONVECTIVE DEVELOPMENT. WILL MENTION CHANCE TO LIKELY POPS THIS
EVENING. VERY HUMID CONDITIONS WILL SLOW DIURNAL COOLING UNLESS
WIDESPREAD CONVECTIVE OUTFLOWS PREVAIL. FOR NOW WILL RAISE
TEMPERATURES ABOVE THE MAV GUIDANCE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...

VERY WARM AND HUMID AIR MASS OVER THE REGION WILL COOL SLIGHTLY
OVER THE WEEK END AS THE WESTERLIES SAG SOUTHWARD WITH THE
PROGRESSION OF COUPLE OF WEAK SHORT WAVES. 850 MB TEMPERATURES
WILL DROP FROM 20-22C TO 18-20 WITH A SLIGHT DECREASE IN SURFACE
DEW POINTS.

THE RISK OF SCATTERED CONVECTION WILL CONTINUE INTO FRIDAY EVENING
BEFORE SLIGHTLY MORE STABLE AIR GRADUALLY FILTERS INTO THE REGION.
WILL USE MAV GUIDANCE WITH MINOR CHANGES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

NO BIG CHANGES TO THE LONG TERM PORTION OF THE FORECAST.  MODELS IN
GENERAL SHOW BROAD UPPER HIGH PRESSURE ACROSS MUCH OF THE CENTRAL
UNITED STATES WITH A WEST TO NORTHWEST FLOW ALOFT ACROSS THE
FORECAST AREAS. THIS WILL CONTINUE TO SUPPORT ABOVE NORMAL
TEMPERATURES THROUGH AT LEAST THE FIRST HALF OF THE WEEK WITH THE
CHANCE OF HAVING WEAK COLD FRONTS AND CONVECTIVE SYSTEMS DROP ACROSS
THE AREA FROM THE NORTHWEST. WILL HAVE AFTERNOON HIGHS IN THE 85 TO
90 DEGREE RANGE MOST PLACES. BEST CHANCE FOR HAVING A COLD FRONT
DROP ACROSS THE AREA APPEARED NOW TO OCCUR ON WEDNESDAY ALTHOUGH A
WEAK BOUNDARY WILL ALSO DROP ACROSS THE AREA MONDAY. WILL HAVE LOW
CHANCE POPS FOR MONDAY AFTERNOON NORTHEAST FOR THE WEAK BOUNDARY AND
SWATH OF HIGHER RH. WILL CARRY A CHANCE POP WEDNESDAY TO COVER THE
MIDWEEK COLD FRONT. THE FRONT HANGS AROUND IN THE AREA WEDNESDAY
NIGHT AND THURSDAY SO WILL CONTINUE WITH A LOW CHANCE THEN AS WELL.
&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
DIURNAL TRENDS HAVE EMERGED ACROSS THE AREA IN THE WARM SECTOR...DECREASING
AND THINNING CIGS FROM OVERNIGHT CONVECTION. CLOUDS HAVE SCATTERED
ACROSS THE WEST AND SOUTH. ACROSS THE NORTHEAST COUNTIES VFR CIGS
REMAIN. VISIBILITIES ARE MOSTLY VFR HOWEVER ACROSS THE WEST FROM
FDY TO TOL...AND IN CAK...HAZE HAS DROPPED VISIBILITIES TO MVFR.
EXPECT IMPROVING CONDITIONS AT THOSE LOCATIONS THROUGH THE EARLY
AFTERNOON. FOR THE MID TO LATE AFTERNOON AND INTO THE
EVENING...EXPECT CONVECTION TO REDEVELOP...MOST LIKELY TO THE WEST
OF THE AREA WHERE THE AIRMASS IS MORE UNSTABLE. CONVECTION WOULD
THEN LIKELY TRACK EAST INTO THE AREA. TIMING IS OF COURSE
UNCERTAIN BUT STARTED THUNDER IN THE WEST FROM 20 TO 24Z AND THEN
AT MFD 22-02Z. USED THE NAM12 TO GET AN INDICATION OR THE
EVOLUTION ON TIMING FURTHER EAST. SOMEWHAT CONCERNED ABOUT THE LACK
OF LOW LEVEL STABILITY SHOWING UP ON THE KCLE FORECAST SOUNDING
THIS AFTERNOON AND EVENING. BROUGHT IN JUST SHOWERS OVERNIGHT WITH
THUNDER VICINITY FRIDAY MORNING AS THE COLD FRONT DROPS INTO THE
AREA. SIMILAR CONDITIONS EAST.

OUTLOOK...NON VFR CEILINGS MAY OCCUR FRIDAY AFTERNOON IN SCATTERED
THUNDERSTORMS AND MIST/FOG EARLY MORNINGS.

&&

.MARINE...
WARM FRONT BISECTING THE LAKE...BUT WILL PUSH OFF TO THE NORTHEAST
TONIGHT. LOW PRESSURE WILL TRACK ACROSS MI/LK HURON AND INTO ONTARIO
FRIDAY AND TAKE A COLD FRONT ACROSS LAKE ERIE DURING THE AFTERNOON.
SOUTHWEST FLOW AHEAD OF THE FRONT MAY FUNNEL UP THE LAKE AND PRODUCE
CONDITIONS CLOSE TO SMALL CRAFT ACROSS THE EAST END. OTHERWISE NOT
MUCH WIND WITH THE FRONTS PASSAGE. HIGH PRESSURE CENTERED OVERHEAD
THIS WEEKEND WILL YIELD LIGHT/VARIABLE AND DAYTIME ONSHORE FLOW. A
WEAK FRONT WILL BRUSH THE GREAT LAKES LATE MONDAY BUT THEN HIGH
PRESSURE RETURNS TO THE LAKE FOR TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...TK
AVIATION...TK
MARINE...OUDEMAN
Hazardous weather outlook, Jul 28, 4:24 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
424 PM EDT THU JUL 28 2011

LEZ142>148-162>166-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ003-292030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-CRAWFORD PA-
424 PM EDT THU JUL 28 2011

...SEVERE THUNDERSTORM WATCH 695 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON FRIDAY AS A COLD FRONT
SAGS SOUTHWARD ACROSS THE AREA. THIS MAY LEAD TO FLOODING IN A FEW
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-149-167>169-PAZ001-002-292030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-
424 PM EDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:16 PM EDTAreal Flood AdvisoryCLEErie, Huron, Sandusky, Seneca2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.